[email protected]    Southampton, UK

HomeBlogVapingLung illness caused by smoking and vaping is diagnosed.

Lung illness caused by smoking and vaping is diagnosed.

A young woman’s account of being diagnosed with EVALI, a lung condition brought on by vaping that occasionally exhibits no symptoms but can have serious effects. 

According to Charlotte Hilton Andersen, from Lucy Smith 

After emergency departments across the nation began reporting this ailment, the Centers for Disease Control and Prevention issued a warning concerning outbreaks of “e-cigarette or vaping lung injury” (commonly abbreviated to “EVALI”) in February 2020. According to the CDC, EVALI is characterised by gastrointestinal symptoms like nausea, vomiting, stomach pain, or diarrhoea as well as other symptoms like fever, chills, or weight loss. It can also cause respiratory symptoms like cough, shortness of breath, or chest pain. The effects of EVALI can be exceedingly severe, leading to death or irreversible lung damage. 

If you vape and encounter any of these signs, see a doctor right away. Here, student Lucy, 21, of Rochester, New York, describes her terrifying encounter with EVALI. 

I was a typical, healthy, active college student in January 2021. I like punk music, Bob’s Burgers, and athletic hooping (yes, the kind you twirl around your body). I was hospitalised in February of that year with a severe lung infection and was struggling to breathe. The offender? I contracted a sickness via a regular, completely legal* vape pen that I had never even heard of, much less realised could be a side effect of vaping. 

I didn’t even feel it at first. 

On Sunday, February 21, I was unwinding at home when I had a really nasty headache that got worse the following day. I went to the student health centre after being feverish and beginning to spew up. That Wednesday, just two days after my initial visit, I went back to see the university nurses because I was vomiting every three hours and dry heaving once there was nothing left in my stomach. The staff there sent me home with anti-nausea medications and acetaminophen (the generic drug name for Tylenol), but those didn’t seem to help. 

This is when I first noticed I was having respiratory issues. I continued to have a fever of at least 101.5 degrees and was throwing up day and night. I was gasping for oxygen even when I stood up to use the restroom. 

By Thursday night, I was having trouble breathing just from turning over in bed. I returned to the student health centre on Friday. The five-minute walk from my flat made me feel like I was about to faint, so I entered in tears. I confessed to them that I was unable to go even a few hours without throwing up. I was taken right away to the emergency room at Strong Memorial Hospital. 

hospitalised and using oxygen 

My oxygen levels were so low within the emergency room that the staff opted to admit me, although they weren’t entirely sure what was causing my symptoms. They began by examining me for several viral infections, such as influenza and Covid-19 (with both rapid and PCR tests). These were all returned as negative. 

My lungs appeared to be filled with whiteness during the subsequent CT scan, which the experts explained was a sign of an unidentified infection (healthy lungs show on these scans as all black). EVALI and pneumonia may appear to be the same on scans, yet they require very distinct treatments. It’s likely that pneumonia would have been discovered and treated if I had been taken to a different hospital, and I would have most likely passed away. 

The personnel at Strong Memorial was well trained to look for it because it was one of the few hospitals in the nation at the time to be taking part in the CDC’s research into EVALI. I was questioned if I vaped by a nurse. I affirmed it to her, and then it appeared to click. I was vaping at the time, using one cartridge every two to three days, but I hadn’t previously disclosed this because I hadn’t even considered it as a potential cause. I recently experienced a small cough, which I attributed to vaping. But because coughing made me feel so breathless, I had been working incredibly hard to suppress it. Sadly, the experts at Strong Memorial informed me that coughing is the body’s method of cleansing the lungs and that generally you shouldn’t try to keep coughs in, so it may have contributed to some of the debris settling into my lungs. 

I’ve been vaping frequently for months, but until that conversation in the ER, I had no idea that it may be unhealthy and lead to EVALI. My symptoms all match. They informed me that quitting vaping won’t stop the symptoms, and you will continue to deteriorate until you receive medical attention. It isn’t enough to simply stop vaping when you start to feel bad, they advised. Additionally, if assistance is delayed, it is highly possible to lose a lung or perhaps pass away. 

After giving me a course of antibiotics and steroids to treat the EVALI, the physicians put me on oxygen and IV medicines to keep me hydrated and give my lungs time to recover. After it became evident that I could keep food down and move about a little, I was released on March 1—about a week and a half after I’d first experienced that headache. 

Once more, I gasped for air when I woke up. 

Sadly, my rehabilitation didn’t progress as well when I was at home. On March 11, I woke up with that dreadfully common sensation of being unable to breathe. I was returned to the hospital by ambulance and admitted again. To clean out my lungs, doctors ultimately performed a bronchoscopy, a technique in which they inserted a tube into my lungs through my nose. Although it was exceedingly distressing and painful, they were able to remove the majority of the infection. I was released once more on March 14. 

I had to heal for approximately a month before I started to feel like myself again. However, my medical professionals warned me that I might not have survived if I had waited a few more days to get treatment. 

Back to punk concerts and hula hooping 

I’ve learnt a lot about EVALI since my experience from speaking with my doctors and conducting my own research. I discovered that no one is entirely certain of its specific cause, yet 85% of EVALI patients reported using THC cartridges (as I did). 

Although more research is needed, the CDC has stated that EVALI may be caused by uncontrolled substances in the liquid or possibly by the heating mechanism used by vapes. The reason why it only affects certain people and not others is unknown to doctors, however having a pre-existing illness like asthma can increase your risk for EVALI. 

Even though my lungs still have some scarring today, thankfully it doesn’t affect my capacity to function. I still visit a pulmonologist every six months, and I always carry a rescue inhaler with me just in case. It looks like I’ve recovered completely for the moment. 

However, this encounter served as a scary cautionary tale against vaping. Not only will I never use a vape pen again, but I also want to share my experience in order to warn others about potential risks. Simply said, vaping isn’t worth the risk. 

*I’ve been asked a lot about where I obtained my vapes and whether or not they were “black market” and the reason I got sick because of that. All of my vapes were legal, made by respectable businesses, and bought from licenced vape stores. I want people to understand that any sort of vaporizer, including those that are regulated, can cause someone to contract EVALI.

Ref: https://www.thehealthy.com/addiction/smoking/vaping-lung-disease-diagnosis/

If you are facing any of the issues discussed in this article, please do not hesitate to contact us, and we will do our best to help you.

Contact

Close